Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 117, NWS Bismarck, ND

July 23, 2021Grant County, Morton County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 23, 2021, 6:40 PM MDT for Grant County, Morton County, Sioux County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 6:40 PM MDT (00:40 UTC)
Expired
Jul 23, 2021, 7:15 PM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Grant County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 6:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS53 KBIS 240040
SVRBIS
NDC037-059-085-240115-
/O.NEW.KBIS.SV.W.0117.210724T0040Z-210724T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
740 PM CDT Fri Jul 23 2021

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sioux County in south central North Dakota...
  South central Morton County in south central North Dakota...
  Southeastern Grant County in south central North Dakota...

* Until 815 PM CDT/715 PM MDT/.

* At 739 PM CDT/639 PM MDT/, a severe thunderstorm was located near
  Shields, or 15 miles northwest of Selfridge, moving northeast at 25
  mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Shields around 650 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 10122 4621 10132 4634 10117 4643 10098
      4619 10074
TIME...MOT...LOC 0039Z 242DEG 23KT 4618 10118 

HAIL...1.50IN
WIND...<50MPH
 
$$

Telken
3 follow-up statements
461 
WWUS53 KBIS 240055
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
755 PM CDT Fri Jul 23 2021

NDC037-059-085-240115-
/O.CON.KBIS.SV.W.0117.000000T0000Z-210724T0115Z/
Sioux ND-Morton ND-Grant ND-
755 PM CDT Fri Jul 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR NORTHEASTERN SIOUX...SOUTH CENTRAL MORTON AND
EASTERN GRANT COUNTIES...

At 754 PM CDT/654 PM MDT/, a severe thunderstorm was located near
Shields, or 14 miles northwest of Selfridge, moving northeast at 25
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Sioux, south central Morton and eastern Grant Counties,
including the following locations... Breien and Porcupine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4614 10119 4621 10124 4634 10117 4643 10098
      4619 10074
TIME...MOT...LOC 0054Z 242DEG 23KT 4623 10105 

HAIL...1.75IN
WIND...60MPH
 
$$

Telken
530 
WWUS53 KBIS 240106
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
806 PM CDT Fri Jul 23 2021

NDC037-059-085-240115-
/O.CON.KBIS.SV.W.0117.000000T0000Z-210724T0115Z/
Sioux ND-Morton ND-Grant ND-
806 PM CDT Fri Jul 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR NORTHEASTERN SIOUX...SOUTH CENTRAL MORTON AND
EASTERN GRANT COUNTIES...

At 806 PM CDT/706 PM MDT/, a severe thunderstorm was located 8 miles
east of Shields, or 15 miles north of Selfridge, moving northeast at
25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Shields, Breien and Porcupine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4615 10114 4622 10119 4634 10116 4643 10098
      4619 10074
TIME...MOT...LOC 0106Z 242DEG 23KT 4627 10095 

HAIL...1.75IN
WIND...60MPH
 
$$

Telken
694 
WWUS53 KBIS 240114
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
814 PM CDT Fri Jul 23 2021

NDC037-059-085-240122-
/O.EXP.KBIS.SV.W.0117.000000T0000Z-210724T0115Z/
Sioux ND-Morton ND-Grant ND-
814 PM CDT Fri Jul 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX...SOUTH
CENTRAL MORTON AND EASTERN GRANT COUNTIES WILL EXPIRE AT 815 PM
CDT/715 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for south central North Dakota.

LAT...LON 4615 10114 4622 10119 4634 10116 4643 10098
      4619 10074
TIME...MOT...LOC 0112Z 242DEG 23KT 4629 10091 

$$

Telken

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:43 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 23, 5:43 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
643 PM CDT Fri Jul 23 2021

.UPDATE...
Issued at 630 PM CDT Fri Jul 23 2021

Weak cold frontal boundary continues working across the
southeastern forecast area. While a little more agitated cu,
along with initial radar returns, has been developing in the
Hettinger, Adams, Grant, and western Sioux county area, the
strongest storms have remained further south in South Dakota.
Question still remain in regards to exactly how far north storms
will develop. CAMs are pretty consistent though in bringing
convection through the southern tier or two of counties through
the evening. Strong instability and shear is present in that area,
so if storms are able to get going, large hail and damaging winds
are likely.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM CDT Fri Jul 23 2021

Thunderstorm threat remains through tonight, although the severe
weather threat may be shifting. A weak cold front will continue
to move south and eastward through tonight. So far along this
front has been only weak elevated thunderstorms as instability is
somewhat low today. Further south and east, instability and
dewpoints are a bit higher, with better shear also available, and
only a little bit a capping. SPC has shifted the marginal and
slight risk into these areas for the severe weather threat through
tonight. Although shear is still favorable, the location of the
upper level jet stream is not. So overall the threat tonight
remains conditional on if the weak front can provide enough lift
to produce a few stronger storms that are not too elevated. With
high DCAPE and just enough hail growth zone cape, wind up to 70
mph and ping pong ball sized hail are still possible through the
evening if any severe storms can develop. Storms look to diminish
or move out of the area around midnight, with northwest winds
going on a diminishing trend. With clearing skies, overnight lows
in the 50s and 60s are expected.

Saturday then looks to see post frontal conditions, although only
a slight cool down is anticipated. Generally highs on Saturday
will be in the low 80s across the north and low 90s across the
south. Breezy northwest winds may also be found on Saturday,
mainly in the north and east. An abundance of dry air will move in
with this northwest flow, providing for some very low RH values on
Saturday afternoon. The lowest RH looks to be found in the
southwest, although most areas will see low values in the teens
and 20s, except across the north. Current forecast just falls
short of critical fire weather danger criteria, thus no highlights
at this point. It would still not be the best day for outdoor
burning on Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 232 PM CDT Fri Jul 23 2021

Overall look for hot temperatures with limited chances for
precipitation through the extended period.

Temperatures return into the mid 80s to mid 90s on Sunday.
Southerly flow may bring some increased moisture, and set up a
weak boundary across the south. This combined with a favorable jet
may bring a thunderstorms Sunday afternoon through the night.
Monday and Tuesday then sees another upper level ridge build back
into the region. The result will be the return of hot temperatures
near 100 and mainly dry conditions. Lower RH values in the west
could also provide for some increase fire weather danger, although
winds look to be light each day.

Mid to late next week the ridge may break down slightly, with
perhaps only slightly cooler yet still warm temperatures expected.
Increasing dewpoints may improve RH values in the afternoon. They
could also bring some increased instability to the region. Weak
disturbance in the flattening ridge will provide for some isolated
to perhaps scattered thunderstorm activity each day, although
confidence in timing, location, and strength at this point is only
low to moderate.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 630 PM CDT Fri Jul 23 2021

VFR ceilings and visibilities are expected at all TAF sites
through the forecast period. Presently, a cold frontal boundary
continues working to the southeast through the area. At this time,
it looks like thunderstorms are more likely to remain south of
all TAF sites thus refrained from mentioning VCTS. That said, a
stray thunderstorm or two for KJMS or KBIS is not completely out
of the question and could result in briefing reductions in
visibility and/or ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Telken
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...Telken
Hazardous weather outlook, Jul 23, 6:18 PM MDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
718 PM CDT Fri Jul 23 2021

NDZ001>005-009>012-017-018-031-032-250030-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-McKenzie-Dunn-Golden Valley-Billings-
718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ013-019>023-025-033>037-040-041-043-250030-
Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Bowman-
718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this evening. A few storms may be
strong or possibly severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ042-044>048-050-051-250030-
Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
718 PM CDT Fri Jul 23 2021 /618 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this evening. A few storms may be
strong to severe with hail up to ping pong ball size and damaging
winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jul 23, 6:26 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
726 PM CDT Fri Jul 23 2021

NDZ042-045-240115-
Grant ND-Sioux ND-
726 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 726 PM CDT/626 PM MDT/, a strong thunderstorm was located 7 miles
northwest of Keldron, or 14 miles northeast of Lemmon, moving
southeast at 25 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Morristown.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for south central and southwestern North Dakota.

LAT...LON 4601 10200 4604 10200 4614 10190 4601 10126
      4594 10137 4594 10187
TIME...MOT...LOC 0026Z 300DEG 23KT 4602 10188

Telken

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:26 PM MDTSpecial Weather StatementBISGrant49 min
Jul 23, 6:31 PM MDTSevere Thunderstorm WarningBISGrant, Sioux32 min
Jul 23, 7:20 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux55 min
Jul 23, 7:33 PM MDTSpecial Weather StatementBISEmmons42 min
Jul 23, 8:10 PM MDTSpecial Weather StatementBISEmmons, Logan, McIntosh65 min
Jul 23, 8:30 PM MDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh60 min
Jul 23, 9:09 PM MDTSevere Thunderstorm WarningBISDickey66 min
Jul 23, 10:22 PM MDTSpecial Weather StatementBISDickey38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.